Open Access
April 2004 Path decompositions for Markov chains
Götz Kersting, Kaya Memişoǧlu
Ann. Probab. 32(2): 1370-1390 (April 2004). DOI: 10.1214/009117904000000234


We present two path decompositions of Markov chains (with general state space) by means of harmonic functions, which are dual to each other. They can be seen as a generalization of Williams’ decomposition of a Brownian motion with drift. The results may be illustrated by a multitude of examples, but we confine ourselves to different types of random walks and the Pólya urn.


Download Citation

Götz Kersting. Kaya Memişoǧlu. "Path decompositions for Markov chains." Ann. Probab. 32 (2) 1370 - 1390, April 2004.


Published: April 2004
First available in Project Euclid: 18 May 2004

zbMATH: 1052.60056
MathSciNet: MR2060301
Digital Object Identifier: 10.1214/009117904000000234

Primary: 60J10
Secondary: 60J45

Keywords: Change of measure , Duality , Harmonic function , H-transform , Markov chain , Path decomposition , Random walk

Rights: Copyright © 2004 Institute of Mathematical Statistics

Vol.32 • No. 2 • April 2004
Back to Top